Nobody wants to talk about this topic. It’s embarrassing. But when you have cancer, everything is fair game. All privacy goes out the window, so let’s just get it on the table (so to speak!). This subject is difficult to put into words. Lots of expressions are used to describe this bodily function. Your docs and nurses will use “bowel movement” (BM for short) and “stool” (not the kind you sit on). Don’t be surprised if they simply ask “Have you pooped today?” You probably have your own favorite term. So, from here on, we’ll just use *$!* to mean —— well, you know what we mean.
Diarrhea is a common, and uncomfortable, side effect of cancer treatment. You know you have diarrhea when, with no warning, you get a severe stomach cramp or stomach ache and then – heaven help anyone in your way!
What causes Diarrhea?
The most likely cause is chemotherapy. But certain medicines like antibiotics, as well as some gut infections, can also be responsible. During chemotherapy, the fast growing cells that make up your intestine wall are attacked, along with the cancer cells. This makes the lining of your intestine thinner and unable to work properly. This makes your *$!* softer and more watery than usual.
“This is really disgusting!”
Here’s the trouble with having bad diarrhea. You spend a lot of time in the bathroom – not a pleasant place for many reasons, not the least of which is the putrid odors produced by your body. This alone is enough to make you nauseous. If you notice a significant decline of visitors, this may be why! Keep the air freshener handy! More importantly, the cramps may be really painful. Just remember, that this too will pass. If your diarrhea continues for a while, your docs might prescribe extra IV fluids to prevent dehydration and keep necessary nutrients in balance.
Is there any thing I can do?
Yes! Here’s a list of ideas:
Clear liquids are best: water, broth, sports drinks (Gatorade), un-fizzy ginger ale. If drinking makes you nauseous sip slowly and make sure your drinks are at room temperature. Very hot or cold drinks tend to make the diarrhea worse.
Eat small amounts
Eat frequently, rather than three large meals. It’s easier on your digestive system.
Eat low-fiber, high potassium foods:
White bread, rice, or noodles, mashed potatoes, bananas, oranges (unless you have mouth sores), creamed cereals, chicken, turkey, or fish (with no skin). Avoid high-fiber foods that make cramping worse: whole grain breads and cereals, raw veggies, nuts, popcorn, beans.
Stay away from fried, greasy, highly spiced foods.
Also stay away from caffeine (coffee, tea, soft drinks), alcohol, and sweets. They irritate your gut.
Avoid milk and milk products
This includes ice cream, especially if you notice it making your diarrhea worse.
Ask your medical team about medicines
Don’t use over the counter medications without first checking with your doctor.
Keep lots of toilet paper and reading material in the bathroom!
One Last Thing…
Personal hygiene is really important if you have bouts of diarrhea. It is easy to get a very sore butt with all the activity going on in that area. If your white counts are low, the last thing you want is an infection. Just one more embarrassing thing that will need to be examined! Ask your nurse about specially designed wipes or creams that can help the process.
Constipation, of course, is the opposite problem of diarrhea. What a crazy game this cancer makes us play! Either you can’t stop *$!*ing or you can’t go at all. Seems like there should be an easier way. This, too, is an embarrassing topic to talk about but it is very important. If you have a problem with constipation, find someone with whom you can talk. Nurses have seen it all and are comfortable talking about *$!* problems.
What Causes Constipation?
Constipation is a very uncomfortable side effect for some teens with cancer. Some chemotherapy drugs and other medications can cause your intestines to slow down. When things don’t move along your digestive tract the way they’re supposed to, your normal *$!* patterns change. A change in your diet as well as your normal routine also can cause you to be constipated.
Problems caused by constipation
You may have painful stomachaches caused by the inactivity in your intestines. As a result, your *$!* gets hard and difficult to pass out of your body. Pushing hard to *$!* could cause a bleeding tear in the skin of your butt. If your platelets are low, the bleeding could be heavy. If your white counts are low, you could develop an infection from the break in your skin. If you are constipated and nothing is moving through your intestines, you may feel nauseous and throw up. As in life, one thing often leads to another!
What Should I Do?
If you notice any signs of constipation – or you haven’t *$!* in a few days or you notice blood on the toilet paper – tell someone! Your medical team may prescribe medication (laxatives or *$!* softeners) to help move things along.
Be sure to drink plenty of fluids.
Warm or hot drinks sometimes work best.
Eat a well-balanced diet with plenty of fruits, vegetables, and high-fiber foods:
Whole grain breads and cereals, popcorn, nuts. (Check with your medical team for any food restrictions)
Avoid cheese, chocolate, and egg
These can cause constipation.
Get out of bed (if you are able) and exercise.
Just walking around the nurse’s station or down the hall will help keep your intestines active. It will also make you feel better overall.